State health officials are investigating after two Durham residents experienced severe bleeding last month after possibly using synthetic marijuana.
North Carolina Department of Health and Human Services issued a warning about the use of fake weed.
Synthetic cannabinoids, also known as fake weed, K2 or Spice, are drugs that are made to act on the same part of the brain as the active ingredient in marijuana.
The bleeding of the Durham County residents “was caused by a condition that reduces the blood’s ability to clot,” DHHS said in a news release.
“Since March 2018, more than 200 people in Illinois and multiple other states have suffered the same bleeding condition following use of synthetic cannabinoids contaminated with brodifacoum, a poison that has been used to kill rats and mice,” said the department.
Anyone experiencing signs of unexplained bleeding should seek medical attention and call 911 if immediate assistance is needed. Signs and symptoms of a bleeding condition can include unexplained bleeding gums, coughing up or vomiting of blood, blood in urine, severe bloody nose and unexplained bruising.
“In one of the two cases identified in North Carolina, use of a product named Blue Giant was reported, but products with many different names have been linked to severe bleeding in other states and no synthetic cannabinoid products should be considered safe,” said State Epidemiologist Dr. Zack Moore.
To report symptoms of unexplained bleeding or get answers to questions about synthetic cannabinoids, call the Carolinas Poison Center at 1-800-222-1222.
photo credit: thefix.com.